Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Binghamton, NY

May 13, 2004Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at May 13, 2004, 1:47 PM EDT for Delaware County, New York. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 1:47 PM EDT (17:47 UTC)
Expired
May 13, 2004, 3:45 PM EDT
In force
118 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 131747
FFWBGM
NYC025-131945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK

* UNTIL 345 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN WEST CENTRAL DELAWARE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE TO SIDNEY, SIDNEY CENTER, 
MASONVILLE, AND TROUT CREEK. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4231 7525 4211 7524 4211 7543 4231 7542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 13, 11:44 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 13, 11:44 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1144 AM EDT THU MAY 13 2004

.UPDATE...
ISOLD CELLS STARTING TO FIRE AT THIS HOUR AS TEMPS NEAR CONVECTIVE
TRIGGER VALUE. AIRMASS STILL THE SAME AS YESTERDAY...IF NOT A TOUCH
MORE MOIST IN THE BLYR AND THUS SLIGHTLY MORE UNSTABLE. THIS
TIME...SYNOPTIC BOUNDARY OFF TO OUR EAST BUT MESOSCALE BNDRYS FROM
YESTERDAY LIKELY FLOATING AROUND TO ACT AS FOCAL POINTS. WEAK S/WV
TROF ROUNDING THE UPR RIDGE PROGGED TO DRIFT THROUGH AREA THIS
AFTERNOON TO TAP INSTABILITY. LOOKS LIKE REPEAT OF YESTERDAY WITH
FLASH FLOOD POTENTIAL IN SOME SPOTS. OUR WYOMING PA COUNTY WAS
BLITZED WITH RADAR ESTIMATES OF 6+ INCHES OF RAIN AND SERIOUS FLASH
FLOODING. PIKE COUNTY PA TOO.  HAVE ISSUED A STATEMENT TO ADDRESS
THAT...BUT NOT FLOOD WATCH AT THIS TIME UNTIL WE CAN BETTER IDENTIFY
MOST LIKELY AREAS. ZONES WERE FINE IN MOST ELEMENTS...SO JUST MADE A
FEW TWEEKS PER CURRENT OBS.

&&

.EARLY MORNING DISCUSSION...
TODAY...CONVECTION FROM EARLIER HAS DISSIPATED WITH THE LOSS OF
DAYTIME HEATING...AND PATCHY FOG HAS FORMED. CONDITIONS TODAY
SHOULD BE SIMILAR TO YESTERDAY. SHORTWAVE ENERGY MOVING NORTH AROUND
THE RIDGE WILL SLOWLY WORK ITS WAY INTO OUR AREA...WITH SHOWERS/
TSTORMS DEVELOPING THIS AFTERNOON. INSTABILITY WONT BE A PROBLEM
WITH CAPES OF 1000-1500 AND LIS OF -4 TO -6. WINDS ALOFT WILL BE
20KTS OR LESS WITH PWS APPROACHING 1.5...SO HEAVY RAIN/FLOODING
ARE THE PRIMARY THREATS. WITH 850MB TEMPS REMAINING +15-16C TODAY...
HIGHS SHOULD REACH WELL UP INTO THE 80S. RECORD HIGHS FOR TODAY ARE
RELATIVELY LOW AND ARE WITHIN REACH AT BGM (83)...SYR (84)...AND AVP
(86).

TONIGHT...CONVECTION SHOULD DISSIPATE BY MIDNIGHT OR SHORTLY
THEREAFTER WITH PATCHY FOG DEVELOPING. IT WILL BE A MILD AND HUMID
NIGHT WITH LOWS AROUND 60.

FRIDAY...WINDS ALOFT WILL INCREASE SOME AS THE RIDGE AXIS MOVES INTO
THE WRN ATLANTIC...BUT OTHERWISE CONDITIONS WILL BE SIMILAR TO
THURSDAY...WITH AFTERNOON/EVENING SHOWERS/TSTORMS.

EXTENDED (FRI NGT-WED)...
FRIDAY NIGHT AND EARLY SATURDAY CONTINUE TO BE DOMINATED BY WARM
SWLY FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. WEAK SHORT WAVE
COULD SET SOME TSTORMS OFF WITH HELP FROM DAYTIME HEATING. STRONG
COLD FRONT WILL CROSS THE REGION SATURDAY EVENING. THIS ASSOCIATED
WITH WEAKENING UL TROF AND COOLER MID LEVEL TEMPS. AFTER THIS FRONT
GOES THROUGH DRY CONDITIONS WILL PREVAIL SUNDAY INTO MONDAY. SFC
HIGH BUILDS INTO UPSTATE NY THEN MOVES E.

MOISTURE RETURN TUESDAY AHEAD OF NEXT COLD FRONT. GFS ON THE DRY
SIDE COMPARED TO MOST OF THE OTHER MID RANGE MODELS MONDAY AND
TUESDAY. SOME OF THESE OTHER MODELS DEVELOP A WARM FRONT FOR MONDAY.
WILL CONTINUE WITH THE CHC POPS MON NGT INTO TUESDAY. THE FRONT WILL
CROSS TUE PM THEN STALLS IN MID ATLANTIC.

FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS WITH LIGHT WINDS WILL BE THE RULE THROUGH THU NIGHT...
EXCEPT FOR BRIEF MVFR CONDITIONS AND GUSTY WINDS IN AND NEAR
TSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

UPDATE...BREWSTER
DAYS 1-2 & AVIATION...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, May 13, 4:05 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU MAY 13 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SLOW-MOVING THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THESE
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN FRIDAY AFTERNOON AND
EVENING COULD CAUSE FLASH FLOODING. A COLD FRONT WILL MOVE
THROUGH SATURDAY AFTERNOON...WITH THUNDERSTORMS ALONG AND
AHEAD OF IT. THESE THUNDERSTORMS COULD PRODUCE SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, May 13, 12:28 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT THU MAY 13 2004

PAZ038-131700-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY....OR ABOUT OVER
SYLVANIA.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SYLVANIA AT 1245
PM...COWLEY AT 100 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

RHB
Special weather statement, May 13, 12:28 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT THU MAY 13 2004

PAZ038-131700-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY....OR ABOUT OVER
SYLVANIA.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SYLVANIA AT 1245
PM...COWLEY AT 100 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RHB
Special weather statement, May 13, 12:37 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT THU MAY 13 2004

NYZ057-131710-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR DEPOSIT....OR ABOUT OVER HALE
EDDY.  THE THUNDERSTORM WAS NEARLY STATIONARY.

EXPECT HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 1:00 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT THU MAY 13 2004

NYZ015-131730-
YATES-
100 PM EDT THU MAY 13 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT 2 MILES
NORTHEAST OF POTTER....MOVING EAST AT 5 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...FERGUSON CORNERS
AND PENN YAN AT 115 PM...BENTON AND BELLONA STN AT 130 PM...

FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RJB/RAM
Special weather statement, May 13, 1:22 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT THU MAY 13 2004

NYZ045-056-057-131815-
BROOME-DELAWARE-CHENANGO-
122 PM EDT THU MAY 13 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER EASTERN BROOME COUNTY,
WESTERN DELAWARE COUNTY, AND EXTREME SOUTHEAST CHENANGO COUNTY.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED
RAINFALL RATES OF UP TO 2 INCHES PER HOUR. AREAS THAT MAY BE
AFFECTED BY THIS HEAVY RAIN INCLUDE SIDNEY, DEPOSIT, SANFORD, HALE
EDDY, TROUT CREEK, AND AFTON. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS TO 30 MPH...SMALL HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 1:32 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT THU MAY 13 2004

NYZ015-016-131805-
YATES-
132 PM EDT THU MAY 13 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT OVER
BENTON....MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...KENDAIA AND MAC
DOUGALL AT 200 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES UP TO 1 INCH PER HOUR MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:21 PM EDTFlash Flood WarningBGMDelaware84 min
May 13, 4:17 PM EDTFlash Flood WarningBGMMadison58 min
May 13, 4:39 PM EDTFlash Flood WarningBGMDelaware66 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.